Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 3, NWS Topeka, KS

March 7, 202023 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 7, 2020, 3:06 AM CST for 23 counties in Kansas. It took effect at Mar 7, 2020, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2020, 3:06 AM CST (09:06 UTC)
In effect from
Mar 7, 2020, 12:00 PM CST
Expired
Mar 7, 2020, 7:00 PM CST
In force
7 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3004 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WWUS83 KTOP 070906
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
306 AM CST Sat Mar 7 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-071800-
/O.UPG.KTOP.FW.A.0002.200307T1800Z-200308T0000Z/
/O.NEW.KTOP.FW.W.0003.200307T1800Z-200308T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
306 AM CST Sat Mar 7 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR LOW RELATIVE HUMIDITY, EXTREMELY DRY FUELS, AND STRONG
GUSTY WINDS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 
021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 
055, 056, 058, AND 059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 7 PM CST this
evening. The Fire Weather Watch is no longer in effect. 


* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 
  040, 054, 055, 056, 058, and 059. 

* WIND...South to southwest winds of 25 to 30 mph with gusts up
  to 40 mph. 

* HUMIDITY...Afternoon humidity values will fall from 15 to 20 
  percent.
  

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
422 
WWUS83 KTOP 071748 AAA
RFWTOP

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Topeka KS
1148 AM CST Sat Mar 7 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-080100-
/O.CON.KTOP.FW.W.0003.200307T1800Z-200308T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1148 AM CST Sat Mar 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR LOW RELATIVE HUMIDITY, EXTREMELY DRY FUELS, AND STRONG GUSTY
WINDS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021,
022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055,
056, 058, AND 059...

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 
  040, 054, 055, 056, 058, and 059. 

* WIND...South to southwest winds of 25 to 30 mph with gusts up 
  to 40 mph.

* HUMIDITY...Afternoon humidity values will fall from 15 to 20 
  percent.

* IMPACTS...Any fires that develop will spread rapidly. Do not
  burn outdoors today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
912 
WWUS83 KTOP 080058
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
658 PM CST Sat Mar 7 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-080200-
/O.EXP.KTOP.FW.W.0003.000000T0000Z-200308T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
658 PM CST Sat Mar 7 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 7, 3:01 AM CST, 5 minutes earlier.

Area forecast discussion, Mar 7, 3:01 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
301 AM CST Sat Mar 7 2020

.SHORT TERM...(Today and tonight)
Issued at 259 AM CST Sat Mar 7 2020

Expansive upper ridge is centered over the central Conus this
morning. Upstream of the ridge axis, minor perturbations are lifting
through the Intermountain West region, ahead of the main, mid level
trough progged to come onshore later this morning. As one of the
midlevel waves weakens as it approaches the western high plains, a
sfc trough deepens, allowing winds to veer to the south and
southwest this afternoon. All guidance is consistent in a tight
pressure gradient forming throughout the state, resulting in wind
speeds between 20 and 30 mph and gusts in excess of 35 mph at times.
The winds coupled with the dry air mass in place result in another
critical fire weather day for the entire CWA with a Red Flag
Warning issued in the afternoon. See the Fire Weather discussion
below more more details. The effective mixing and strong warm
advection should also boost highs today with readings in the upper
60s overall.

The aforementioned mid level perturbation continues to weaken as it
shifts across Kansas this evening. This results in an increase in
cirrus clouds and enhanced mixing at 850 mb as a 50+ low level
jet develops overnight, keeping sfc winds from 10 to 20 mph
sustained with gusts around 25 mph.

.LONG TERM...(Sunday through Friday)
Issued at 259 AM CST Sat Mar 7 2020

On Sunday, the main upper trough approaches the western high plains,
inducing lee cyclogenesis towards the sfc once again in the
afternoon. South winds increase from 20 to 25 mph sustained with
gusts up to 35 mph in the afternoon. Temps in turn return to the
upper 60s with increasing cloud cover from the southwest entering
the early evening. Widespread rainfall remains on track to enter
northeast Kansas late Sunday as isentropic ascent maximizes ahead
of the incoming cool front. Models are still differing somewhat on
where heaviest rainfall amounts occur, depending upon the track
of the upper low and degree of forcing along the cold front.
Within the warm regime, up to 200 J/KG of MU CAPE is present early
Monday so have kept the mention of a few thunderstorms, which
could also enhance rainfall rates. Overall, a half of an inch to 1
inch of rain seems reasonable, especially given the faster
progression of the upper wave, exiting the area by Monday evening.

Airmass behind the front is slightly modified Tuesday and Wednesday
as highs fall back to the lower 60s. Uncertainty greatly
increases thereafter as a northern stream mid level wave and
southern stream upper low moving into the central plains mid to
late week. Tuesday's system retains little associated moisture so
have kept the slight chances for snow and/or rain towards the
Kansas and Nebraska border. Southern stream perturbation ahead of
the main upper low could bring rainfall to the area as early as
Wednesday, with off and on chances before the main system as early
as Friday. The track and timing are well off between GFS and
ECMWF ensembles so will maintain low end chance POPs for this
period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1140 PM CST Fri Mar 6 2020

Confidence in VFR conditions remains high though there are
indications of smoke in some observations. Winds remain the main
challenge with again only minor changes to the previous forecast.
LLWS is taking shape at this writing and will likely return in
about 24 hours.

&&

.FIRE WEATHER...
Issued at 259 AM CST Sat Mar 7 2020

Critical fire weather anticipated this afternoon for the entire CWA.
Observations this morning suggest a dry airmass to start the day
with dewpoints in the low 20s. Ample amounts of dry air are also
present above the sfc and unfortunately,increases fire concerns as
short term forecast soundings are persistent in the boundary layer
mixing the dry air downward from 850 mb. Have followed more closely
to the RAP and HRRR model runs which have handled RH forecasts
pretty well the past few days. This will result in minimum RH
values in 15 to 22 percent range. In addition, south winds
increase after 9 AM between 10 and 20 mph sustained, peaking from
20 to 30 mph after 12 PM. Despite the increase in high clouds this
afternoon, there is high confidence the deep mixing will win out
so have issued a Red Flag Warning for the entire CWA from 12 PM to
7 PM CST. While RH will gradually increases from 50 percent by
midnight and 60 percent by sunrise Sunday, south winds remain
strong throughout the evening. Forecast speeds are generally from
15 to 20 mph with gusts near 25 mph.

Very high fire danger develops Sunday afternoon for portions of east
central Kansas. Despite some moisture advection increasing the
minimum RH in to 35 to 45 percent range, south winds increase
between 20 and 25 mph with gusts up to 35 mph in the afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM CST this evening for
KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...22
LONG TERM...22
AVIATION...65
FIRE WEATHER...22
Hazardous weather outlook, Mar 6, 6:28 PM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
628 PM CST Fri Mar 6 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-080030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
628 PM CST Fri Mar 6 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A fire weather watch has been issued for much of north-central,
east-central, and northeast Kansas for Saturday afternoon. Please
reference this product for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.